Gary Moller: [DipPhEd PGDipRehab PGDipSportMed(Otago)FCE Certified, Kordel's and Nutra-Life Certified Natural Health Consultant]. ICL Laboratories registered Hair Tissue Mineral Analysis and Medical Nutrition Consultant.

More than a thousand free articles with advice and commentary about health, fitness and medical matters.

Gary's new website

Monday, January 07, 2008

fluoroquinolone antibiotics and tendonitis

"The first reports of an association between fluoroquinolone antibiotics and tendonitis came from New Zealand and France in 1992.

There have been many since and by 1994 the FDA had received 25 reports of tendon rupture. Seventeen of these were of Achilles tendons but shoulder and hand tendon rupture was also described. The age range was 33-85 years, and the tendon ruptures occurred at therapeutic doses at a range of two to 42 days after first dose. Of these 25 cases, 14 were also taking steroids and four occurred in people of advanced years, but in nine there were no other risk factors.

Appropriately for a tendon problem, a prospective ultrasound study was conducted at the Hospital Universitaire Dupuytren. Some 23 subjects (15 female) were given a fluoroquinolone orally for two weeks. All had normal Achilles tendons at day 0. By day seven, 14 (61 per cent) had echographic tendonitis. Both sides were affected in seven, and two (7 per cent) were symptomatic.

The ultrasound features were of hypoechogenicity (50 per cent), peri-tendous effusion (28 per cent) and tendon thickening (22 per cent). For a volunteer study in healthy controls, no ruptures occurred.

The mechanism by which fluoro-quinolone antibiotics cause this problem is not clear. In animal studies, they can cause arthropathy. There is evidence of collagen depletion and disruption of the extracellular matrix. The antibiotics in this class available in New Zealand are ciprofloxacin and norfloxacin. They are best avoided in children, adolescents and pregnancy. Care should be taken when prescribing for those on steroids. If tendon pain develops, the antibiotic should be stopped and the patient advised to rest the limb and avoid exercise. Diagnostic ultrasound is the most convenient and cheapest way to prove the diagnosis."
For the original article, please go here.
_________________________________________
Gary Moller comments:
This is a horrific result: 61% showing physical damage to Achilles tendons after seven days of being on these drugs!

What we do know about these drugs is the worst of symptoms do not typically appear after several weeks or months and much of the damage is permanent.

Damage to the collagen of the Achilles tendon is not just to the Achilles. What we are talking about is damage to your collagen. Collagen is what holds you together - tendons, ligaments, joints, cartilage, skin, your intestines, blood vessels, skin, hair, nails and bones. If you value your health, you do not do anything that might have even the slightest chance of messing with the health of your collagen.

These drugs should not be prescribed at all to anybody, given that there is at least 60/100 cases of tendon damage. Please read my other articles about quinolone antibiotocs.
Post a Comment